Oregon, 2008Winter Storm in Oregon, December 29 to 30, 2008
December 29 to 30, 2008 · NWS PQR · 1 event in 1 county or zone
Another December storm system brought heavy snow accumulations to the north Oregon Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another December storm system brought heavy snow accumulations to the north Oregon Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 28, 8:39 PM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 28, 8:39 PM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
839 PM PST SUN DEC 28 2008
.SYNOPSIS...A BIT OF A LULL IN THE PRECIPITATION THIS EVENING EXCEPT
IN THE CENTRAL CASCADES AND FOOTHILLS AS A PACIFIC FRONT WAS ACROSS
SOUTHWEST OREGON. THIS FRONT WILL LIFT NORTH TONIGHT AND EARLY MONDAY
AS AN UPPER LEVEL PACIFIC SYSTEM APPROACHES FROM THE WEST. THIS WILL
INCREASE RAIN AND MOUNTAIN SNOW ESPECIALLY OVER THE SOUTHEAST HALF OF
OUR FORECAST AREA. A SECOND EVEN COLDER COLD FRONT WILL THEN SWEEP
THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON DURING THE DAY ON
MONDAY FOR MORE PRECIPITATION...BRISK WEST WINDS...AND DRAMATICALLY
LOWERING SNOW LEVELS. THE PRECIPITATION WILL EASE LATE MONDAY NIGHT
AND EARLY TUESDAY...BUT THE NEXT RELATIVELY STRONG PACIFIC STORM
SYSTEM WILL BEGIN BRINGING MORE RAIN...MOUNTAIN SNOW...AND COASTAL
WIND AS EARLY AS TUESDAY AFTERNOON...BUT ESPECIALLY TUESDAY NIGHT
INTO WEDNESDAY. AN EVEN POTENTIALLY STRONGER STORM MAY BRING MORE
RAIN...COASTAL WIND...AND MOUNTAIN SNOW TO THE AREA LATE THURSDAY
THROUGH FRIDAY.
&&
.SHORT TERM...NOT MUCH ON NATIONAL WEATHER SERVICE DOPPLER RADAR
EXCEPT SOME PRECIPITATION OVER SOUTHWEST OREGON AND INTO THE CENTRAL
OREGON CASCADES AND FOOTHILLS THIS EVENING. THIS HAS CONTRIBUTED TO A
SIGNIFICANT RISE ON THE MOHAWK RIVER NEAR SPRINGFIELD BUT FOR NOW IT
APPEARS TO BE CRESTING BELOW FLOOD STAGE. THE FLOOD WARNING FOR THE
SIUSLAW RIVER WAS DROPPED EARLIER THIS EVENING.
THE MODELS CONTINUE TO INDICATE THAT THE COLD FRONT TO OUR SOUTH WILL
LIFT NORTH TONIGHT AND EARLY MONDAY AS AN UPPER LEVEL TROUGH SEEN ON
THE WATER VAPOR IMAGERY DEEPENS AND APPROACHES OUR AREA. SNOW LEVELS
WILL NOT CHANGE MUCH TONIGHT AND EARLY MONDAY...RANGING FROM 3000
FEET NEAR OUR BORDER WITH SEATTLE/S AREA TO AROUND 5000 FEET NEAR
WILLAMETTE PASS. QPF IS INDICATED TO BE PRETTY SIGNIFICANT IN THE
OREGON CASCADES TONIGHT AND EARLY MONDAY...WITH THE ONLY SAVING GRACE
REGARDING SNOW IS THAT MOST OF IT WILL BE ABOVE THE PASSES. THEN A
SECONDARY COLDER COLD FRONT ASSOCIATED WITH THE UPPER TROUGH SWINGS
THROUGH DURING THE DAY MONDAY...BRINGING MORE PRECIPITATION WITH SNOW
LEVELS CRASHING TO AROUND 1000 OR 1500 FT NORTH TO ABOUT 2500 FEET
NEAR WILLAMETTE PASS. THIS SECOND COLD FRONT WILL HAVE WITH IT BRISK
WEST WINDS THAT COULD CAUSE AREAS OF BLOWING AND DRIFTING SNOW IN THE
CASCADES. HAVE UPGRADED THE OREGON CASCADES TO A WINTER STORM
WARNING...BUT THE SOUTH WASHINGTON CASCADES WILL MAINLY BE AFFECTED
BY THE SECOND FRONT SO WILL STAY WITH A WINTER WEATHER ADVISORY
THERE. SNOW WILL LIKELY GET INTO THE COAST RANGE AND THE CASCADE
FOOTHILLS MONDAY AFTERNOON AND EVENING...AND COULD NEED A WINTER
WEATHER ADVISORY FOR THAT AS WELL.
PRECIPITATION DECREASES LATER MONDAY NIGHT AND TUESDAY MORNING BEHIND
THE MONDAY SYSTEMS.
THE MODELS APPEAR TO BE SPEEDING UP THE PRECIPITATION WITH THE NEXT
STRONGER LOW THAT SWINGS THROUGH THE PACIFIC NORTHWEST LATER TUESDAY
AND TUESDAY NIGHT. STILL LOOKS LIKE HIGH WIND IS POSSIBLE ALONG THE
COAST...WITH RAIN IN THE VALLEYS AND SNOW IN THE CASCADES. ANOTHER
VERY STRONG SYSTEM POSSIBLE LATER THURSDAY INTO FRIDAY TO WELCOME IN
THE NEW YEAR. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS SEEM TO BE REPEATING THE MON NIGHT THROUGH WED PATTERN IN THE
EXTENDED...WITH A BRIEF RESPITE WED NIGHT AND EARLY THU FOR
DECREASING SHOWERS AHEAD OF THE NEXT STRONG SYSTEM THU NIGHT AND FRI
FOR MORE VALLEY RAIN AND MOUNTAIN SNOW AND COASTAL WIND. SHOWERS
DECREASE FRI NIGHT/SAT WITH ANOTHER SYSTEM POSSIBLE FOR LATER IN THE
WEEKEND.
&&
.HYDRO...DROPPED THE FLOOD WARNING ON THE SIUSLAW RIVER AT MAPLETON
AS IT HAS DROPPED BELOW FLOOD STAGE AND CONTINUES TO RECEDE. UPDATED
AND BEEFED UP QPF DID NOT BRING IT BACK UP TO FLOOD STAGE MONDAY.
WATCHING THE MOHAWK RIVER AT SPRINGFIELD BUT NOW LOOKS AS THOUGH IT
IS STARTING TO CREST BELOW FLOOD STAGE. UPDATED QPF DID NOT BRING IT
UP TO FLOOD STAGE EITHER...BUT BEARS WATCHING. HAVE LEFT UP THE FLOOD
WATCH FOR OUR SOUTHERN ZONES BUT DROPPED ELSEWHERE UNTIL THE
PRECIPITATION THAT COMES UP FROM THE SOUTH TONIGHT AND MONDAY IS OVER
WITH. TOLLESON
&&
.AVIATION...GENERALLY VFR OVER MOST OF SW WASHINGTON AND NW OREGON.
SOME LOCALIZED AREAS OF MVFR AND EVEN ISOLATED IFR IN THE NORMAL
VALLEY BOTTOM SPOTS SUCH AS KHIO AND KSPB. NOT MUCH CHANGE EXPECTED
THROUGH ABOUT 10Z. STATIONARY FRONTAL BOUNDARY OVER SRN OREGON WILL
GRADUALLY LIFT NORTH LATE TONIGHT AS A REINFORCING COLD FRONT DROPS
OUT OF THE GULF OF ALASKA. THE FRONTS MERGE AROUND 18Z MON. LOOK FOR
A LOT OF MVFR 12Z MON TO 00Z TUE. IMPROVEMENT TO VFR LIKELY AFTER
00Z.
KPDX AND APPROACHES...VFR AT KPDX...BUT LOW-END MVFR TO THE WEST AND
EVEN LIFR TO THE EAST. THE KPDX TERMINAL SHOULD REMAIN VFR THROUGH
ABOUT 10Z...THEN THE CHANCE OF MVFR INCREASES. A COLD FRONT DROPPING
OUT OF THE GULF OF ALASKA WILL REACH THE TERMINAL BETWEEN 18Z AND
21Z. EXPECT MVFR AS THE FRONT MOVES THROUGH...BUT A GOOD CHANCE VFR
CONDITIONS WILL RETURN AFTER 00Z TUE. WEISHAAR
&&
.MARINE...A LULL ON THE MARINE FRONT...OTHER THAN HAZARDOUS SEAS.
SEAS RUNNING AT 15 FT AS OF 04Z...WHICH IS A FOOT OR TWO HIGHER THAN
GUIDANCE. NEXT CONCERN IS THE FRONT DEVELOPING IN THE GULF OF ALASKA.
NEARLY STATIONARY BOUNDARY OVER THE SRN OREGON WATERS THROUGH 12Z.
THIS BOUNDARY LIFTS N MON MORNING AS THE OTHER FRONT CONTINUES TO
DROP SOUTHEAST. FRONTS MERGE OVER THE WATERS AROUND 15Z. NEW MODEL
GUIDANCE SUGGESTS 25 TO 30 KT WIND MON WITH GUSTS TO 35 KT. DECIDED
TO ISSUE A GALE WARNING...BUT WILL KEEP IT ONLY IN THE OREGON WATERS.
HIGH PRESSURE STARTS TO BUILD INTO THE WATERS FROM THE SOUTH MON
EVENING PUSHING THE MAIN GRADIENT TO THE WASHINGTON WATERS. MODELS
SHOW A RAPIDLY DEVELOPING SYSTEM IN THE PACIFIC TUE AND TUE NIGHT.
MODEL DETAILS STILL IN QUESTION...BUT FOR NOW THE GRIDS HAVE HIGH-END
GALE TUE AFTERNOON THROUGH TUE NIGHT. THE OTHER CONCERN WILL BE THE
POTENTIAL FOR ANOTHER ROUND OF 20 FOOT SEAS. CURRENT FORECAST HAS 20
TO 23 FOOT SEAS IN THE NORTH WATERS 12Z WED. WEISHAAR
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER
TO FLORENCE FROM LATE TONIGHT THROUGH 7 AM MONDAY.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE
SHOALWATER TO FLORENCE THROUGH 7 AM MONDAY.
GALE WARNING CLATSOP SPIT TO FLORENCE MONDAY MORNING THROUGH
LATE MONDAY AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
MONDAY EVENING.
WINTER WEATHER ADVISORY FOR THE S WA CASCADES LATE TONIGHT
THROUGH MON EVE.
WINTER STORM WARNING FOR THE NORTH AND CENTRAL OREGON
CASCADES FROM MIDNIGHT TONIGHT UNTIL MIDNIGHT MON NIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 28, 5:57 AM PST, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
557 AM PST SUN DEC 28 2008
ORZ001>014-WAZ019>023-039-040-291400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
557 AM PST SUN DEC 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING IN EFFECT FOR THE SIUSLAW RIVER THROUGH TONIGHT.
ALSO A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. IN ADDITION TO
POSSIBLE RIVER FLOODING...LANDSLIDES DEBRIS FLOWS ARE POSSIBLE.
DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WATCH CONTINUES INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
PZZ250-255-270-275-291400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
557 AM PST SUN DEC 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING THROUGH 10 AM TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
Winter Storm, North Oregon Cascades
- When
- December 29, 12:00 AM PST to December 30, 12:00 AM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- Department of Highways
Thirteen to 16 inches of snow fell in the north Oregon Cascades. Some reports include 13 inches at Mt Hood Meadows and 16 inches at Bennett Pass.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 29 to 30, 2008$7.0 million · 96 kt wind · 3 events
- Avalanche in Wyoming, December 29, 20085 injured · $15,000 · 1 event
- Heavy Snow in North Dakota, December 29 to 30, 200823 events
- Heavy Snow in Washington, December 29, 20082 injured · 3 events
- Winter Storm in Montana, December 29 to 30, 200812 events
- Avalanche in Colorado, December 29, 20081 injured · 1 event
- Heavy Snow in Minnesota, December 29 to 30, 20088 events
- High Wind in Wyoming, December 29 to 30, 200883 kt wind · 7 events
- Heavy Snow in North Dakota, December 29 to 30, 20086 events
- Winter Storm and Heavy Snow in Montana, December 29, 20085 events
- Winter Weather in Michigan, December 29 to 30, 20085 events
- High Wind in Montana, December 29 to 30, 200854 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143870.